Jump to content

heparin and cardiac caths

Posted

I was wondering if someone could answer a question for me. I keep having patients ask me why it is ok to give them a sub q shot of heparin after a cardiac cath when we are trying to get a clot to form at the cath site. I have asked multiple nurses and charges, and everybody says its ok, but they dont know why. I hope this doesnt sound dumb, but I would really like to give a good explanation to my patients. Sometimes we have heparin sub q ordered like 2 hours post cath, and nurses on the floor always give it. The patients always look at the nurse crazy like ok your giving me a blood thinner and trying to get a clot to form on my thigh????!

ShaunES

Specializes in ICU. Has 1 years experience.

Heparin will not cause existing clots to dissolve (something like tPA or Streptokinase will), so as long as the cath site has a clot, you should be OK.

What you do have to be on the look out for is if bodies natural clot lysis mechanism dissolves the clot before the wall itself heals, because then you can get some good old fashion haemorrhage.

Two hours is plenty of time for a clot to form, even on a high pressure site like a fem artery.

harley007

Specializes in rehab-med/surg-ICU-ER-cath lab.

This is a very reasonable question with the very real concerns for bleeding after such a prolonged FA stick. All of our Cariologist Interventionalist MD"s and most of the Diagnostic Cardalolgists close with something like a Angeoseal so you usually have a good clot form before they have even left the lab. I have only had one significant hematoma with a seal and but the patient was at risk for this. He was morbidly obese and was having a cath as part of pre-gatric bypass clearance. Remember if they end up with a stent we have also had them on large doses of Heparin or Angiomax or Reopro or Itegrillin or a combination of two or more during the cath and finish up with 600mg of Plavix po as soon as the IV meds are off. After all of those big gun meds, sc Heparin is almost feels like a homeopathic dose! Great question! ;);)

al7139, ASN, RN

Specializes in Emergency. Has 5 years experience.

Hello,

I hope this clarifies your question: If a cath pt has had a stent or other intervention done, it is not unusual to put them on anticoagulants post procedure because the body's natural reaction is to form clots at the site of the stent. We are not worried about bleeding at the insertion site so much as worried about blocking up the newly formed stent. So, heparin, integrilin, angiomax or reopro are warranted to prevent clotting at the stent/intervention site.

Amy

Guest
This topic is now closed to further replies.